Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Rash on head, hard, oozing sticky liquid, doctor suggested folliculitis. How to treat?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
Since moving from western canada to the middle east I started developing a painful rash / bumps on the sides of my head above and below the frames of my glasses, mostly on the left hand side. Breakouts can be rare or frequent, but usually start with a hard little bump which spreads laterally. Scratching them as sometimes happens results in expelling of a clear, somewhat sticky liquid followed by a short scab and immediate flatness of the previous hard bump. I went to a doctor here and he suggested growing my hair (not really an option) and thought it might be folliculitis...

I am bald on top, shave my head to a zero on the sides.
Posted Tue, 22 May 2012 in Skin Hair and Nails
Answered by Dr. Santosh Kondekar 7 hours later
Thanks for writing in.
The painful skin lesions that you have often suggest an infection which may be in addition to some baseline lesion.
The key to taking care of this problem is identifying the underlying lesion and dealing with it. The underlying lesion could be any of the following:
a.     An allergy to the frame that you are currently using. This is possible even if you did not have any problem with this frame before
b.     A photosensitivity reaction
c.     An infection like folliculitus, prurigo mitis ( a kind of chronic dermatitis) or viral sores
I would like to know if your lesions get worse on exposure to sunlight and whether removing your glasses for a few days helps.
Additionally, I would suggest that you insist that your physician start you on local antibiotics to control the infection ( if he suspects its follicultis). Once the infection is controlled, we can take a scraping of the lesions to know the nature of the problem.
Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Rash on head, hard, oozing sticky liquid, doctor suggested folliculitis. How to treat? 3 hours later

a. I ruled out allergy to frame by replacing glasses I was wearing with the most inert frame I could imagine (rubber XXXXXXX Hilfigers)... I thought it had improved, but no change at the end of the day.
b. Yes, I think exposure to sunlight makes it worse... in fact, this may be the root of the problem if you consider moving from Canada (rain) to Dubai (sun.)
c. Viral sores has been a suspect of mine for some time. I do get very bad cold sores sometimes (and they don't like the sun)... and similarly they excrete a clear viscious liquid that feels a bit sticky.

They don't seem to get better with antibiotics (we go on them all the time in the middle east...) so viral actually makes sense... is there a cure if that's the case?

Many thanks for your very professional response...

Answered by Dr. Santosh Kondekar 45 minutes later
Thanks for providing details.

Virals usually won’t last longer unless complicated. And as you have photosensitivity for it, it may probably be an immunological disorder like say lupus like disease.

Visit a rheumatologist for lupus work up. If it is normal, a skin biopsy may help to check further details.

Thanks, wishing you a faster diagnosis and recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor